Red yeast rice (RYR) is contained in dietary supplements that are often used by patients with high cholesterol, and it is often proposed as an alternative therapy in those who experience side effects from statins. A new study found that it is not a good choice for statin-intolerant patients: RYR was linked with muscle and liver injury, which can also occur with statin use.
The beneficial effects of RYR are ascribed to monacolins, which are chemically related to statins.
The study's authors note that statins are prescribed under medical control, and blood tests are periodically performed so that statin use can be stopped as soon as abnormal results are identified. On the contrary, RYR is used as self-prescription, without medical advice and monitoring, so patients risk experiencing toxic effects that may go unnoticed.
"The proportion of serious reports (27%), the relatively rapid time to onset and the lack of concomitant drugs and/or predisposing medications in several cases warrants regulatory consideration and call for: 1) continuous monitoring of "natural" dietary supplements safety through spontaneous reports; 2) appropriate information to clinicians and consumers, who should timely submit suspect reports to regulatory Agencies," wrote the authors of the British Journal of Clinical Pharmacology study.
Disclaimer: DoveMed is not responsible for the accuracy of the adapted version of news releases posted to DoveMed by contributing universities and institutions.
Mazzanti, G., Moro, P. A., Raschi, E., Da Cas, R., & Menniti‐Ippolito, F. (2017). Adverse reactions to dietary supplements containing red yeast rice: assessment of cases from the Italian surveillance system. British Journal of Clinical Pharmacology. DOI: 10.1111/bcp.13171